Vermont, 2011

Tropical Storm and Flash Flooding in Vermont, August 28 to 29, 2011

August 28 to 29, 2011 · NWS ALY · 16 events in 4 counties and zones

Tropical Storm Irene tracked north northeast across eastern New York and western New England during Sunday, August 28th, producing widespread flooding, and damaging winds across the region. Irene tracked from a position over New York City around 8 AM EST Sunday, to approximately 10 miles west of Danbury, CT at 10 AM EST, to approximately 15 miles south of Pittsfield, MA at 1 PM EST Sunday, to…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Tropical Storm Irene tracked north northeast across eastern New York and western New England during Sunday, August 28th, producing widespread flooding, and damaging winds across the region.

Irene tracked from a position over New York City around 8 AM EST Sunday, to approximately 10 miles west of Danbury, CT at 10 AM EST, to approximately 15 miles south of Pittsfield, MA at 1 PM EST Sunday, to approximately 65 miles south of Rutland, VT at 4 PM EST.

The greatest impact from Irene across southern Vermont was due to heavy to extreme rainfall, which resulted in catastrophic flooding. Rainfall amounts generally averaged 4 to 8 inches. Much of the rain which fell occurred within a 12 hour period, beginning early Sunday morning, and ending Sunday evening.

This heavy to extreme rainfall resulted in widespread flash flooding and river flooding across southern Vermont. In Bennington County, widespread flash flooding and associated damage was reported countywide, with many roads closed due to flooding and downed trees and power lines. Route 9, the main route across southern Vermont, was closed. The city of Bennington was inaccessible for a period of time. Record flooding occurred on the Walloomsac River at Bennington.

In Windham County, catastrophic flooding was reported countywide, along with widespread damage and road closures. Route 9, the main route across southern Vermont was closed, with the city of Wilmington inaccessible for a period of time. Numerous evacuations were reported. In addition, record flooding occurred on the Saxtons River at Saxtons and the Williams River at Rockingham.

One death occurred due to flooding from Irene in southern Vermont. In Windham County, a woman drowned when the car she was in became trapped by flood waters from the Deerfield River in Wilmington.

Strong winds also occurred across southern Vermont, with frequent wind gusts of 35 to 55 mph, along with locally stronger wind gusts exceeding 60 mph. The strongest winds occurred from the north to northeast during the morning hours, then from the west to northwest during Sunday evening. The combination of strong winds, and extremely saturated soil led to numerous downed trees and power lines across the region. This also resulted in widespread long duration power outages.

In particular, the approximate number of customers affected by power outages included: Bennington County, 5000 and Windham County, 18000.

On September 1st, 2011 a Major Disaster Declaration was declared, FEMA-4022-DR. This declaration made Individual Assistance available to 12 counties in the state of Vermont including Bennington and Windham counties. Public Assistance was made available to all 14 counties in the state. In addition, the declaration made Hazard Mitigation Grant Program assistance available. It was estimated that in Vermont 312 residences were impacted with 85 destroyed and 227 sustaining major damage.

Individual Assistance: assistance to individuals and households. Public Assistance: assistance to state and local governments and certain private nonprofit organizations for emergency work and repair or replacement if disaster-damaged facilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 28, 6:50 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 28, 6:50 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
750 AM EDT SUN AUG 28 2011

.SYNOPSIS...
HURRICANE IRENE WILL IMPACT THE REGION TODAY WITH HEAVY RAIN AND
STRONG WINDS. IRENE WILL WEAKEN AND EXIT THE AREA EARLY TONIGHT.
HIGH PRESSURE WILL BUILD FROM THE MIDWEST TO THE EASTERN SEABOARD
AND CONTROL OUR WEATHER FOR MUCH OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 730 AM...WIDESPREAD HEAVY RAIN AND STRONG WINDS WERE OVER MOST
OF THE FORECAST AREA. ALY FORECAST OFFICE ANEMOMETER HAS ALREADY
GUSTED TO 45 MPH. IT NOW APPEARS THAT WIND SPEEDS ASSOCIATED WITH
HURRICANE IRENE WILL PEAK THIS MORNING (PEAK WIND GUSTS OF 50 TO 65
MPH)...AND REMAIN STRONG THROUGH MOST OF THE AFTERNOON. HEAVY RAIN
HAS ALREADY PRODUCED REPORTS OF 5 TO 6 INCHES OF RAIN OVER THE
SOUTHERN PART OF THE FORECAST AREA...WITH ANOTHER 2 TO 4 INCHES
LIKELY. RAINFALL RATES WILL LIKELY BEGIN TO DECREASE FROM SOUTH TO
NORTH DURING THE AFTERNOON.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
IRENE EXITS THE REGION EARLY TONIGHT...WITH DRY POPS FORECAST AFTER
06Z. WINDS WILL REMAIN STRONG THROUGH ABOUT MIDNIGHT...ESPECIALLY
ACROSS NORTHERN AREAS...THEN SUBSIDE TO 10 TO 20 MPH BY SUNRISE.
LOWS TONIGHT WILL BE IN THE UPPER 40S TO MID 50S AS COOLER AIR POURS
INTO THE REGION.

MOSTLY SUNNY AND DECENT ON MONDAY WITH NORTHWEST TO WEST WINDS ONLY
5 TO 15 MPH AND HIGHS IN THE UPPER 60S AND 70S.

MAINLY CLEAR AND EVEN COOLER MONDAY NIGHT WITH LOWS IN THE MID 40S
TO LOWER 50S.

A WEAK TROF MOVING ACROSS THE NORTHERN PART OF THE FORECAST AREA
WILL PRODUCE PARTLY SUNNY SKIES WITH A SLIGHT CHANCE OF
SHOWERS/TSTMS OVER THE ADIRONDACK ZONES. ELSEWHERE MOSTLY TO PARTLY
SUNNY SKIES WITH HIGHS IN THE 70S TO AROUND 80.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
DUE TO WORKLOAD ASSOCIATED WITH HURRICANE IRENE. HAVE NOT MADE ANY
SIGNIFICANT CHANGES TO THE PREVIOUS LONG TERM FORECAST.

****PREVIOUS DISCUSSION***
HIGH PRESSURE IN THE WAKE OF IRENE WILL PROVIDE FOR FAIR WEATHER FOR
THE ENTIRE REGION FOR THE ENTIRE WORK WEEK.  A WEAK COLD FRONT
BEARING DOWN ON THE NORTHEASTERN U.S. FROM CANADA MAY KICK OFF A
CHANCE OF SHOWERS ACROSS NORTHERN ZONES AT THE START OF THE
WEEKEND...POSSIBLY ACCOMPANIED BY THUNDER.  TEMPERATURES WILL BE
QUITE SEASONABLE WITH HIGHS MOSTLY IN THE 70S TO AROUND 80 DEGREES.
LOWS WILL BE MOSTLY FROM THE MID 40S TO UPPER 50S.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
HURRICANE IRENE WILL SIGNIFICANTLY IMPACT THE TERMINALS WITH
TROPICAL STORM CONDITIONS THROUGH THE TAF PERIOD ENDING AT 06Z
MONDAY. TROPICAL STORM WARNINGS ARE IN EFFECT FOR THE ENTIRE
AREA.

AS OF 200 AM...WIDSPREAD RAIN ASSOCIATED IRENE HAD MOVED INTO ALL
THREE TAFS SITES...AND IS EXPECTED TO CONTINUE WELL INTO THE DAY ON
SUNDAY. EXPECT MAINLY IFR TO OCCAIONALLY MVFR CONDITIONS IN THIS
RAIN THROUGH ABOUT 18Z TO 20Z...THEN MAINLY MVFR CONDITIONS THROUGH
ABOUT 00Z TO 01Z MONDAY...THEN VFR CONDITIONS AFTER 01Z.

WIND SPEEDS WILL INCREASE FROM THE NORTHEAST THROUGH SUNRISE...
THEN TURN TO A MORE NORTHERLY DIRECTION AFTER SUNRISE SUNDAY
MORNING. BY AROUND NOON AND THROUGH THE AFTERNOON ALL TERMINALS WILL
BE EXPERIENCING SUSTAINED SPEEDS OF 20 TO 30 KT WITH GUSTS OF AROUND
40 TO 45 KT...POSSIBLY REACHING 50 KTS. WINDS WILL SHIFT TO THE
NORTHWEST DURING SUNDAY AFTERNOON AS IRENE TRACKS NORTHEASTWARD
THROUGH NEW ENGLAND. AFTER 00Z WINDS WILL BEGIN TO SUBSIDE...
GENERALLY BECOMING 10 TO 20 KTS WITH GUSTS OF 25 KTS BY 06Z.

DUE TO STRONG SURFACE WINDS DEVELOPING AS STRONGEST WINDS ALOFT
MOVE IN...WILL NOT MENTION LLWS AT THIS TIME.

OUTLOOK...
LATE SUN NIGHT...VFR WITH WINDS CONTINUING TO DECREASING.
MON/TUE...VFR. NO SIG WX.
WED/THU...VFR. SLIGHT CHC MAINLY PM -SHRA.

&&

.FIRE WEATHER...
EXPECT RH VALUES TO REMAIN IN THE 80 TO 100 PERCENT RANGE TODAY AS
WIDESPREAD RAIN AFFECTS THE REGION. RH VALUES MAY ACTUALLY LOWER
SOMEWHAT TONIGHT AS GUSTY NORHWEST WINDS BRINGS DRIER AIR INTO THE
REGION TONIGHT. EXPECT NORTHERLY SURFACE WINDS TO INCREASE TO 35 TO
50 MPH TODAY WITH GUSTS TO 55 TO 65 MPH. THE WINDS WILL SHIFT TO
NORTHWEST DURING THE AFTERNOON AND THEN DECREASE TONIGHT. DUE TO THE
WIDESPREAD RAIN TODAY...A WET FLAG HAS BEEN ISSUED FOR TODAY.

&&

.HYDROLOGY...
HEAVY WIND DRIVEN RAINS FROM IRENE WILL IMPACT THE REGION THROUGH
MOST OF TODAY. TOTAL QPF OF 4 TO 8 INCHES WITH UP TO 10 INCHES OVER
HIGHER TERRAIN IS EXPECTED. A FLOOD WATCH REMAINS IN EFFECT FOR THE
ENTIRE AREA. WIDESPREAD FLOODING OF MAIN STEM RIVERS IS POSSIBLE.
FLASH FLOODING...AS WELL AS FLOODING OF URBAN...POOR DRAINAGE AND
LOW LYING AREAS MAY OCCUR.

RAIN WILL TAPER OFF SUNDAY NIGHT AS IRENE PULLS AWAY FROM THE REGION.

DRY WEATHER WILL RETURN TO THE REGION MONDAY FOR MUCH OF NEXT WEEK
ALLOWING RIVERS TO RECEDE AND THE GROUND TO DRY OUT.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.CLIMATE...
RAINFALL FOR THE MONTH OF AUGUST 2011 THUS FAR STANDS AT 5.58"
WHICH IS 2.61" ABOVE NORMAL. AS IRENE MOVES THROUGH THE
REGION...WE HAVE THE POTENTIAL TO DOUBLE THIS CURRENT VALUE. HERE
ARE THE RECORD WETTEST YEARS FOR THE MONTH OF AUGUST:

1.  10.59" IN 1871
2.  10.14" IN 1856
3.   8.47" IN 1870
4.   7.58" IN 1885
5.   7.51" IN 1832
6.   7.34" IN 2004
7.   7.33" IN 1950
8.   7.28" IN 1867
9.   7.21" IN 1893
10.  7.04" IN 1971

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR CTZ001-013.
     TROPICAL STORM WARNING FOR CTZ001-013.
NY...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
     TROPICAL STORM WARNING FOR NYZ032-033-038>043-047>054-058>061-
     063>066-082>084.
MA...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR MAZ001-025.
     TROPICAL STORM WARNING FOR MAZ001-025.
VT...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR VTZ013>015.
     TROPICAL STORM WARNING FOR VTZ013>015.
&&

SYNOPSIS...GJM
NEAR TERM...GJM
SHORT TERM...GJM
LONG TERM...GJM/ELH
AVIATION...GJM
FIRE WEATHER...GJM
HYDROLOGY...GJM
CLIMATE...BGM
Hazardous weather outlook, Aug 28, 2:52 AM EST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
352 AM EDT SUN AUG 28 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-291100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
352 AM EDT SUN AUG 28 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF THE SKYWARN NET IS REQUESTED FOR ALL COUNTIES AT
THIS TIME.

In the hours before

Local storm report, Aug 28, 7:06 AM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
806 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     NON-TSTM WND DMG NISKAYUNA               42.82N 73.90W
08/28/2011                   SCHENECTADY        NY   NWS EMPLOYEE

            TREES DOWN ON NOTT ROAD.

&&

HEA
Local storm report, Aug 28, 7:23 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
823 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     NON-TSTM WND DMG NORTH BLENHEIM          42.47N 74.44W
08/28/2011                   SCHOHARIE          NY   TRAINED SPOTTER

            NORTH RD. TREE LIMB ON POWER LINE. POWER OUT.

&&

HEA
Local storm report, Aug 28, 7:26 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
826 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     NON-TSTM WND DMG 1 S AQUEDUCT            42.83N 73.89W
08/28/2011                   SCHENECTADY        NY   PUBLIC

            TREE ON POWERLINES ON BALLTOWN RD. POWER OUT.

&&

HEA
Local storm report, Aug 28, 7:43 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
843 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     NON-TSTM WND DMG SCHENECTADY             42.80N 73.93W
08/28/2011                   SCHENECTADY        NY   NWS EMPLOYEE

            STATE OF EMERGENCY DECLARED IN SCHENECTADY COUNTY DUE TO
            NUMEROUS TREES AND WIRES DOWN.

&&

HEA
Local storm report, Aug 28, 7:54 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
854 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     NON-TSTM WND DMG DELMAR                  42.62N 73.83W
08/28/2011                   ALBANY             NY   TRAINED SPOTTER

            TREE ON POWER LINES WITH FIRE AT 70 DUMBARTON DRIVE

&&

HEA
Local storm report, Aug 28, 8:06 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
906 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     FLOOD            HIGHLAND                41.72N 73.97W
08/28/2011                   ULSTER             NY   TRAINED SPOTTER

            TWAALFSKILL CREEK IS FLOODING INTO THE TOWN OF
            HIGHLAND...WATER IS WASHING OVER VINEYARD AVENUE.

&&

HEA

The radar

The Albany radar (KENX), 94 km away, was scanning. The volume nearest the first event began at 13:29 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 4 flood, 3 tropical storm. Local standard time, as filed.

Tropical Storm, Bennington

When
August 28, 8:15 AM EST to 10:00 PM EST
Where
Bennington forecast zone
Reported by
Law Enforcement
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Numerous trees and power lines were reported down due to strong winds across Bennington County resulting in power outages and road closures. The Automated Surface Observing System at the William H. Morse State Airport in Bennington measured at peak gust of 30 mph at 7:56 pm EST. In Landgrove Town Center, an observer for WeatherNet 6 (WRGB-CBS6) reported a measured wind gust of 41 mph at 8:42 pm EST.

Tropical Storm, Eastern Windham

When
August 28, 8:15 AM EST to 10:00 PM EST
Where
Eastern Windham forecast zone
Reported by
Utility Company
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Numerous trees and power lines were reported down by strong winds across Windham County resulting in power outages and road closures.

Tropical Storm, Western Windham

When
August 28, 8:15 AM EST to 10:00 PM EST
Where
Western Windham forecast zone
Reported by
Utility Company
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Numerous trees and power lines were reported down by strong winds across Windham County resulting in power outages and road closures.

Flash Flood, Bennington

When
August 28, 8:30 AM EST to 1:45 PM EST
Where
Bennington County, 1.05 mi W of North Pownal to 1.79 mi SSW of Pownal
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
42.802, -73.290

Major flooding occurred on the Hoosic River. The Eagle Bridge river gage in Rensselaer County New York located on the right bank 0.5 miles upstream from Case Brook, 1.2 miles downstream from Walloomsac River, and 1.2 miles southeast of Eagle Bridge exceeded its 11 foot flood stage at 1:31 pm EST August 28th, its 13 foot moderate flood stage at 3:43 pm, its 16 foot major flood stage at 6:31 pm, it crested at 19.24 feet at 12:30 am August 29th, and dropped below flood stage at 2:29 pm August 29th.

The Williamstown river gage located in Berkshire County Massachusetts on the left bank 0.3 miles downstream from Sherman Brook and 2.7 miles east of the junction of U.S. Highway 7 and State Highway 2 in Williamstown exceeded its 9 foot flood stage at 8:30 am EST on August 28th, its 11 foot moderate flood stage at 10:16 am, its 13 foot major stage at 11:43 am, crested at 13.75 feet at 2:15 pm, and fell below flood stage at 3:06 am on August 29th.

Initially started out as flash flooding then transitioned to river flooding.

Flash Flood, Bennington

When
August 28, 8:48 AM EST to 1:45 PM EST
Where
Bennington County, 1.36 mi WNW of North Bennington to 1.61 mi ENE of Bennington
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
42.938, -73.274

Record flooding occurred on the Walloomsac River. The Bennington river gage located near Ore Bed Road exceeded its 7 foot flood stage at 8:48 am EST on August 28th, its 9 foot moderate flood stage at 9:50 am, its 11 foot major flood stage at 11:46 am, crested at a record 12.82 feet at 2:30 pm, and fell below flood stage at 5:32 am on August 29th.

Initially started out as flash flooding then transitioned to river flooding.

Flash Flood, Windham

When
August 28, 10:01 AM EST to 1:45 PM EST
Where
Windham County, 1.02 mi SE of Bellows Falls to 1.08 mi NE of Grafton
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
43.120, -72.435

Record flooding occurred on the Saxtons River. The Saxtons River river gage located on Saxtons River Road, Route 121, near the intersection of Hall Bridge Road exceeded its 10 foot flood stage at 10:01 am EST on August 28th, its 12 foot moderate flood stage at 10:43 am, its 15 foot major flood stage at 11:34 am, crested at a record 19.57 feet at 1:30 pm, and fell below flood stage at 7:27 pm on August 29th.

Initially started out as flash flooding then transitioned to river flooding.

Flash Flood, Windham

When
August 28, 10:14 AM EST to 1:45 PM EST
Where
Windham County, 2.35 mi ESE of Rockingham to 2.72 mi W of Brockways Mills
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
43.171, -72.455

Record flooding occurred on the Williams River. The Rockingham river gage located near Parker Hill Road exceeded its 8 foot flood stage at 10:14 am EST on August 28th, its 12 foot moderate flood stage at 1:33 pm, its 15 foot major flood stage at 2:17 pm, crested at a record 17.94 feet at 3:45 pm, and fell below flood stage at 12:38 am on August 29th.

Initially started out as flash flooding then transitioned to river flooding.

Flash Flood, Windham

When
August 28, 10:35 AM EST to 1:45 PM EST
Where
Windham County, 1.46 mi ESE of Green River to 0.48 mi ESE of Green River
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
42.771, -72.644

Flooding was reported along Guilford Center Road in Guilford.

Flash Flood, Windham

When
August 28, 11:00 AM EST to 1:45 PM EST
Where
Windham County, 2.86 mi W of Wilmington to 1.24 mi WSW of Wilmington
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
42.874, -72.926

Route 9 was closed from Bennington to Brattleboro due to numerous reports of flooding. Portions of Route 9 remained closed after the flood waters receded due to damage. The Route 9 bridge in Woodford was reopened to traffic on September 9th, fully opening the this main east-west connection across southern Vermont. Some portions of the road are dirt between Marlboro and West Brattleboro.

Flash Flood, Bennington

When
August 28, 11:00 AM EST to 1:45 PM EST
Where
Bennington County, 0.98 mi ENE of Bennington to 3.02 mi ESE of Bennington
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
42.885, -73.182

Route 9 was closed from Bennington to Brattleboro due to numerous reports of flooding. Portions of Route 9 remained closed after the flood waters receded due to damage. The Route 9 bridge in Woodford was reopened to traffic on September 9th, fully opening the this main east-west connection across southern Vermont. Some portions of the road are dirt between Marlboro and West Brattleboro.

Flash Flood, Windham

When
August 28, 11:00 AM EST to 1:45 PM EST
Where
Windham County, 2.09 mi SW of Whitingham to 1.28 mi W of Rawsonville
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.756, -72.905

Route 100 in Windham County was closed due to flooding and wash outs. Portions of Route 100 remained closed after the flood waters receded due to significant damage. The North Branch Deerfield River runs along a portion of Route 100 from the Mount Snow area to Wilmington. Along Dover Road, one house was destroyed and floated down the North Branch Deerfield River and other houses were destroyed or significantly damage. Much of the road was reported washed away.

A woman drowned when the car she was in became trapped by flood waters from the North Branch Deerfield River in Wilmington. The time of her death is unknown.

Flash Flood, Bennington

When
August 28, 11:00 AM EST to 1:45 PM EST
Where
Bennington County, 2.42 mi SSE of Readsboro to 1.54 mi WSW of Stamford
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
42.737, -72.934

Route 100 in Bennington County was closed due to flooding. Portions of Route 100 remained closed after the flood waters receded due to damage. Five houses on School Street in Readsboro with their backyards bordering the West Branch Deerfield River were declared unsafe to live in due to flooding.

Flood, Bennington

When
August 28, 1:45 PM EST to August 29, 2:29 PM EST
Where
Bennington County, 1.05 mi W of North Pownal to 1.78 mi SSW of Pownal
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
42.802, -73.290

Major flooding occurred on the Hoosic River. The Eagle Bridge river gage in Rensselaer County New York located on the right bank 0.5 miles upstream from Case Brook, 1.2 miles downstream from Walloomsac River, and 1.2 miles southeast of Eagle Bridge exceeded its 11 foot flood stage at 1:31 pm EST August 28th, its 13 foot moderate flood stage at 3:43 pm, its 16 foot major flood stage at 6:31 pm, it crested at 19.24 feet at 12:30 am August 29th, and dropped below flood stage at 2:29 pm August 29th.

The Williamstown river gage located in Berkshire County Massachusetts on the left bank 0.3 miles downstream from Sherman Brook and 2.7 miles east of the junction of U.S. Highway 7 and State Highway 2 in Williamstown exceeded its 9 foot flood stage at 8:30 am EST on August 28th, its 11 foot moderate flood stage at 10:16 am, its 13 foot major stage at 11:43 am, crested at 13.75 feet at 2:15 pm, and fell below flood stage at 3:06 am on August 29th.

Initially started out as flash flooding then transitioned to river flooding.

Flood, Bennington

When
August 28, 1:45 PM EST to August 29, 5:32 AM EST
Where
Bennington County, 1.36 mi WNW of North Bennington to 1.61 mi ENE of Bennington
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
42.938, -73.274

Record flooding occurred on the Walloomsac River. The Bennington river gage located near Ore Bed Road exceeded its 7 foot flood stage at 8:48 am EST on August 28th, its 9 foot moderate flood stage at 9:50 am, its 11 foot major flood stage at 11:46 am, crested at a record 12.82 feet at 2:30 pm, and fell below flood stage at 5:32 am on August 29th.

Initially started out as flash flooding then transitioned to river flooding.

Flood, Windham

When
August 28, 1:45 PM EST to August 29, 7:27 PM EST
Where
Windham County, 1.02 mi SE of Bellows Falls to 1.08 mi ENE of North Windham
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
43.120, -72.435

Record flooding occurred on the Saxtons River. The Saxtons River river gage located on Saxtons River Road, Route 121, near the intersection of Hall Bridge Road exceeded its 10 foot flood stage at 10:01 am EST on August 28th, its 12 foot moderate flood stage at 10:43 am, its 15 foot major flood stage at 11:34 am, crested at a record 19.57 feet at 1:30 pm, and fell below flood stage at 7:27 pm on August 29th.

Initially started out as flash flooding then transitioned to river flooding.

Flood, Windham

When
August 28, 1:45 PM EST to August 29, 1:38 AM EST
Where
Windham County, 2.35 mi ESE of Rockingham to 2.71 mi W of Brockways Mills
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
43.171, -72.455

Record flooding occurred on the Williams River. The Rockingham river gage located near Parker Hill Road exceeded its 8 foot flood stage at 10:14 am EST on August 28th, its 12 foot moderate flood stage at 1:33 pm, its 15 foot major flood stage at 2:17 pm, crested at a record 17.94 feet at 3:45 pm, and fell below flood stage at 12:38 am on August 29th.

Initially started out as flash flooding then transitioned to river flooding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Windham2011-08-28FemaleVehicle/Towed TrailerDirect

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, August 2011The 2011 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339925, 339926, 339927, 366813, 344771, 344767, 344770, 343085, 342524, 342525, 343081, 343219, 345329, 366814, 366815, 366817.